Ice Storm, Knox
- When
- January 12, 2:00 PM CST to January 13, 6:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
A winter storm spread freezing rain into west central Illinois during the afternoon hours of February 12th. |The ice caused modest tree limb and power line damage and numerous vehicular accidents.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A winter storm spread freezing rain into west central Illinois during the afternoon hours of February 12th. The freezing rain tapered off during the overnight and morning hours of February 13th.|Ice accumulations of one quarter to one half inch were common along and west of a Knox to Tazewell to Christian county line.|The ice caused modest tree limb and power line damage and numerous vehicular accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 12, 10:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1040 AM CST FRI JAN 12 2007 .DISCUSSION... BUSY DAY WITH THE FORECAST...SHORTWAVES MOVING UP THE SWRLY FLOW BRINGING OFF AND ON DRIZZLE AND LIGHT RAIN TO THE FA. FRONT MAKING GOOD PROGRESS AS THE COLD AIR PUSHES IN RATHER QUICKLY. TEMPERATURES DROPPING BELOW FREEZING ALREADY IN KNOX COUNTY...NW OF THE ILLINOIS RIVER VALLEY. SOME LIGHT FREEZING DRIZZLE BEGINNING TO MAKE TRAVEL DIFFICULT IN EXTREME ERN IA. GOING FORECAST PACKAGE ACTUALLY IN PRETTY GOOD SHAPE WITH FRONTAL POSITION...WINDS. HAVE DROPPED THE TEMPS QUITE A BIT TO THE NW LATER ON IN THE DAY...AS COLD AIR HAS A BIT MORE BITE...AND IS ALREADY HERE. BUT AS THE TEMPS WERE ALREADY FALLING BEHIND THE COLD FRONT...VERY LITTLE DISCERNIBLE CHANGE TO THE FORECAST PACKAGE. WILL SEND OUT AN UPDATE TO REMOVE MORNING WORDING SHORTLY. && .PREV DISCUSSION... PLENTY OF CHALLENGES WITH THIS FORECAST PACKAGE...AS PROLONGED PERIOD OF UNSETTLED WEATHER DEVELOPS ACROSS THE AREA TODAY THROUGH MONDAY. PRECIP TYPE IS IN QUESTION ACROSS THE WESTERN TWO-THIRDS OF THE CWA...WHILE FLOODING CONCERNS EXIST ACROSS THE FAR SE. SHORT TERM...TODAY THROUGH SUNDAY... STRONG COLD FRONT IS CURRENTLY PUSHING INTO WEST-CENTRAL ILLINOIS...ACCOMPANIED BY LITTLE MORE THAN A FEW SPOTTY RAIN SHOWERS. SHARP TEMP GRADIENT NOTED ACROSS THE BOUNDARY...WITH TEMPS QUICKLY DROPPING OFF INTO THE 20S ACROSS EASTERN IOWA. GIVEN STRENGTH AND FORWARD SPEED OF FRONT...THINK MODELS MAY NOT BE AGGRESSIVE ENOUGH IN BRINGING THE COLD AIR INTO THE AREA LATER TODAY AND TONIGHT. EVEN THE NAM-WRF WHICH USUALLY HANDLES COLD AIR OUTBREAKS BETTER THAN THE GFS SEEMS A LITTLE TOO SLOW. WILL THEREFORE DROP TEMPS FASTER THAN WHAT NUMERIC GUIDANCE WOULD SUGGEST...WITH READINGS FALLING BELOW FREEZING ACROSS THE ILLINOIS RIVER VALLEY BY THIS AFTERNOON. MEANWHILE...BOTH NAM-WRF AND GFS INDICATE A WAVE DEVELOPING ALONG THE BOUNDARY...WHICH WILL ENHANCE PRECIP ACROSS THE AREA LATER TODAY. WILL GO WITH LOW POPS THIS MORNING...INCREASING TO LIKELY OR CATEGORICAL THIS AFTERNOON. BASED ON FORECAST SOUNDINGS AND PROJECTED LOCATION OF FREEZING LINE...IT APPEARS PRECIP WILL BE IN THE FORM OF RAIN ACROSS MUCH OF THE KILX CWA TODAY. THE EXCEPTION WILL BE ACROSS THE ILLINOIS RIVER VALLEY...WHERE FREEZING RAIN WILL OCCUR. AS LOW-LEVELS CONTINUE TO COOL THIS EVENING...RAIN WILL CHANGE TO FREEZING RAIN AS FAR EAST AS THE I-55 CORRIDOR...BEFORE PRECIP FINALLY SHIFTS SOUTH AND EAST LATER TONIGHT. WILL BE GOING WITH A FREEZING RAIN ADVISORY FOR LOCATIONS ALONG AND WEST OF I-55 FOR LATE THIS AFTERNOON THROUGH TONIGHT TO COVER THIS. MODELS CONTINUE TO INDICATE A LULL IN THE PRECIP ON SATURDAY...AS COLD FRONT STALLS SOUTH OF THE OHIO RIVER. BOTH NAM-WRF AND GFS ARE IN GOOD AGREEMENT WITH THE POSITION OF THE FRONT...BUT DISAGREE AS TO THE AMOUNT OF WAVINESS ALONG THE BOUNDARY AND HOW FAR NORTH PRECIP WILL DEVELOP INTO THE COLD AIR. CURRENT UPPER AIR PATTERN FEATURING DEEP SOUTHWESTERLY FLOW WITH NUMEROUS EMBEDDED SHORT-WAVES SUGGESTS NAM-WRF MAY HAVE A BETTER HANDLE ON THE SITUATION...SO WILL FOLLOW ITS SOLUTION MOST CLOSELY THROUGH THE WEEKEND. NAM-WRF KEEPS THINGS DRY FOR THE FIRST PART OF SATURDAY...BUT QUICKLY SPREADS PRECIP BACK INTO THE AREA BY AFTERNOON AS ANOTHER WAVE APPROACHES FROM THE SOUTHWEST. WILL GO WITH CHANCE POPS DURING THE AFTERNOON...WITH RAIN ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS...AND A FREEZING RAIN/SLEET MIX FROM I-55 WESTWARD. THIS WILL CONTINUE INTO SATURDAY NIGHT...WITH THE FROZEN PRECIP SPREADING AS FAR EAST AS THE CHAMPAIGN-URBANA AREA. FORECAST SOUNDINGS DURING THIS PERIOD CONTINUE TO INDICATE AN ELEVATED WARM LAYER OF GREATER THAN 3C...SO PRECIP WILL REMAIN IN LIQUID FORM ALOFT BEFORE FREEZING IN THE SHALLOW LOW-LEVEL COLD AIR. MAIN WAVE STILL EXPECTED TO EJECT OUT OF THE SOUTHWEST CONUS LATER IN THE WEEKEND...SPREADING YET ANOTHER ROUND OF PRECIP ACROSS ILLINOIS SUNDAY INTO SUNDAY NIGHT. WITH LOW-LEVEL COLD AIR STILL IN PLACE...FREEZING RAIN AND SLEET APPEAR LIKELY ALONG AND WEST OF A CHAMPAIGN TO TAYLORVILLE LINE ON SUNDAY. FURTHER NORTHWEST...COLUMN BEGINS TO COOL ENOUGH ALOFT THAT SOME SNOW MAY BEGIN MIXING IN ACROSS THE ILLINOIS RIVER VALLEY...ESPECIALLY SUNDAY AFTERNOON. AS SURFACE LOW TRACKS INTO THE OHIO VALLEY AND ADDITIONAL COLUMN COOLING TAKES PLACE...PRECIP WILL TRANSITION TO ALL SNOW SUNDAY NIGHT BEFORE TAPERING OFF. LONG TERM...MONDAY THROUGH THURSDAY... ONCE SYSTEM PULLS OFF TO THE NORTHEAST...A PERIOD OF COLD AND MAINLY DRY WEATHER WILL BE ON TAP NEXT WEEK. MADE NO CHANGES TO THE EXTENDED AT THIS TIME. ILX WATCHES/WARNINGS/ADVISORIES... FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM SATURDAY...KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL- SCHUYLER-MASON COUNTIES. FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY...MCLEAN-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON COUNTIES. && .ILX WATCHES/WARNINGS/ADVISORIES... FREEZING RAIN ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SATURDAY FOR ILZ027>031-036-037-040-041. FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY FOR ILZ038-042-047>051. && HJS/BARNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1058 AM CST FRI JAN 12 2007 ILZ027>031-036-037-040-041-131200- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1058 AM CST FRI JAN 12 2007 ...FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO DEVELOP ACROSS THE REGION. FREEZING RAIN WILL DEVELOP BY LATE THIS AFTERNOON AS TEMPERATURES DROP BELOW 32 DEGREES BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY... A WINTRY MIX OF FREEZING RAIN AND SLEET WILL BEGIN AGAIN SATURDAY AFTERNOON... CHANGING OVER TO SNOW BY SUNDAY NIGHT WITH MUCH COLDER AIR PUSHING IN FOR EARLY NEXT WEEK. ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 1 PM. ILZ038-042-047>051-131200- CASS-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- 1058 AM CST FRI JAN 12 2007 ...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO DEVELOP ACROSS THE REGION. FREEZING RAIN WILL DEVELOP BY THIS EVENING AS TEMPERATURES DROP BELOW 32 DEGREES BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY... A WINTRY MIX OF FREEZING RAIN AND SLEET WILL BEGIN AGAIN SATURDAY AFTERNOON... CHANGING OVER TO SNOW BY SUNDAY NIGHT WITH MUCH COLDER AIR PUSHING IN FOR EARLY NEXT WEEK. ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 1 PM. ILZ043>046-052>057-061-131200- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE- PIATT-SHELBY-VERMILION- 1058 AM CST FRI JAN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO DEVELOP ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY...RAIN WILL RETURN TO THE REGION BY LATE SATURDAY. THE PRECIPITATION WILL MIX WITH SLEET OR CHANGE TO FREEZING RAIN AT TIMES THROUGH SUNDAY. EVENTUALLY...THE PRECIPITATION WILL CHANGE TO SNOW SUNDAY NIGHT... WITH MUCH COLDER AIR PUSHING IN FOR EARLY NEXT WEEK. ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 130 PM. ILZ062-063-066>068-071>073-131200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1058 AM CST FRI JAN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH EAST CENTRAL AND SOUTHEAST ILLINOIS TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO DEVELOP ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF RAIN WILL CONTINUE TO IMPACT THE AREA THROUGH THE WEEKEND. THE RAIN COULD BE HEAVY AT TIMES. LOCATIONS ALONG AND SOUTH OF INTERSTATE 70 MAY SEE AS MUCH AS 3 TO 4 INCHES OF RAIN... BEFORE THE PRECIPITATION CHANGES OVER TO LIGHT SNOW SUNDAY NIGHT. RESIDENTS WITH INTERESTS ALONG AREA RIVERS WHICH ARE ALREADY EXPERIENCING MINOR FLOODING ARE URGED TO MONITOR LATER FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL FLOODING THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 130 PM. HJS
The national radar mosaic for the moment the first event began.
13 ice storm. Local standard time, as filed.
A man was killed near Virginia when his car slid off a road and flipped several times.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Cass | 2007-01-14 | 21 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9645, 9668, 9658, 9644, 9674, 9642, 9652, 9655, 9656, 9672, 9649, 9664, 9643.